Annals of Global Analysis and Geometry

, Volume 15, Issue 4, pp 325–334 | Cite as

Almost Complex Structures Which Are Compatible with Kähler or Symplectic Structures

  • Frank Connolly
  • Lê Hông Vân
  • Kaoru Ono


In this note we prove that half of all homotopy classes of almost complex structures on M is not compatible with any symplectic structure for a certain class of oriented compact 4-manifolds M. In particular, half of all homotopy classes of almost complex structures on an oriented 4-manifold is not compatible to any Kähler structure.

almost complex structure Kähler structure Seiberg–Witten invariant symplectic structure 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Barth, W., Peters, C. and van de Ven, A.: Compact Complex Surfaces, Springer-Verlag, Berlin, 1984.Google Scholar
  2. 2.
    Donaldson, S.: Polynomial invariant for smooth four-manifolds, Topology (1990), 257-315.Google Scholar
  3. 3.
    Donaldson, S.: The orientation of Yang-Mills moduli spaces and 4-manifold topology, J.D.G. 26 (1987), 397-428.Google Scholar
  4. 4.
    Friedman, R. and Morgan, J.: Algebraic surfaces and Seiberg-Witten invariant, Preprint, 1995.Google Scholar
  5. 5.
    Friedman, R. and Qin, Z.: On complex surfaces diffeomorphic to rational surfaces, Inv. Math. 120 (1995), 81-117.Google Scholar
  6. 6.
    Hitchin, N.: Harmonic spinors, Adv. in Math. 14 (1974), 1-55.Google Scholar
  7. 7.
    Kronheimer, P. and Mrowka, T.: The genus of embedded surfaces in the projective plane, Math. Res. Lett. 1 (1994), 797-808.Google Scholar
  8. 8.
    Li, T. J. and Liu, A.: The wall-crossing formula, Math. Res. Lett. 2 (1995), 797-810.Google Scholar
  9. 9.
    Ono, K.: Note on Ruan's example, Preprint, 1992.Google Scholar
  10. 10.
    Ohta, H. and Ono, K.: Note on symplectic manifolds with b 2 + = 1, II, Inter. J. Math. 7 (1996), 755-770.CrossRefGoogle Scholar
  11. 11.
    Salamon, D.: The Seiberg-Witten Invariants, Birkhäuser (to appear).Google Scholar
  12. 12.
    Taubes, C.: The Seiberg-Witten invariant and symplectic forms, Math. Res. Lett. 1 (1994), 809-822.Google Scholar
  13. 13.
    Taubes, C.: The Seiberg-Witten and Gromov invariants, Math. Res. Lett. 2 (1995), 221-238.Google Scholar
  14. 14.
    Wu, W. T.: Sur la structure presque complexe d'une variété différentiable réelle de dimension 4, C.R.A.S. 227, (1948), 1076-1078.Google Scholar

Copyright information

© Kluwer Academic Publishers 1997

Authors and Affiliations

  • Frank Connolly
    • 1
  • Lê Hông Vân
    • 2
  • Kaoru Ono
    • 3
  1. 1.Department of MathematicsUniversity of Notre DameNotre DameU.S.A
  2. 2.Max-Planck-Institut für MathematikBonnGermany
  3. 3.Department of MathematicsOchanomizu UniversityTokyoJapan

Personalised recommendations